A lengthy, and moving account:

It’s quite something, this chemo-poison. It has caused me to lose about 14 pounds, though without making me feel any lighter. It has cleared up a vicious rash on my shins that no doctor could ever name, let alone cure. (Some venom, to get rid of those furious red dots without a struggle.) Let it please be this mean and ruthless with the alien and its spreading dead-zone colonies. But as against that, the death-dealing stuff and life-preserving stuff have also made me strangely neuter. I was fairly reconciled to the loss of my hair, which began to come out in the shower in the first two weeks of treatment, and which I saved in a plastic bag so that it could help fill a floating dam in the Gulf of Mexico. But I wasn’t quite prepared for the way that my razorblade would suddenly go slipping pointlessly down my face, meeting no stubble. Or for the way that my newly smooth upper lip would begin to look as if it had undergone electrolysis, causing me to look a bit too much like somebody’s maiden auntie. (The chest hair that was once the toast of two continents hasn’t yet wilted, but so much of it was shaved off for various hospital incisions that it’s a rather patchy affair.) I feel upsettingly de-natured. If Penélope Cruz were one of my nurses, I wouldn’t even notice. In the war against Thanatos, if we must term it a war, the immediate loss of Eros is a huge initial sacrifice.

Advertisements